Illinois, 2025

Flash Flooding in Illinois, July 17, 2025

July 17, 2025 · NWS LSX · 2 events in 2 counties and zones

Numerous thunderstorms developed along and south of a cold front during the afternoon of July 17th. These thunderstorms congealed and dumped 4+ inches of rain on portions of southwest Illinois over 2 hours, resulting in flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Numerous thunderstorms developed along and south of a cold front during the afternoon of July 17th. These thunderstorms congealed and dumped 4+ inches of rain on portions of southwest Illinois over 2 hours, resulting in flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 17, 1:49 PM CST, 11 minutes earlier. Its key messages:

  • Scattered to numerous showers and thunderstorms will continue this afternoon into evening with a few severe thunderstorms capable of isolated damaging winds as well as isolated flash flooding.
  • Increasing heat and humidity will lead to a heat wave beginning sometime over weekend into next week. This heat wave has the potential to dangerous from at least a longevity perspective.
Area forecast discussion, Jul 17, 1:49 PM CST, 11 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
249 PM CDT Thu Jul 17 2025

.KEY MESSAGES...

- Scattered to numerous showers and thunderstorms will continue
  this afternoon into evening with a few severe thunderstorms
  capable of isolated damaging winds as well as isolated flash
  flooding.

- Increasing heat and humidity will lead to a heat wave beginning
  sometime over weekend into next week. This heat wave has the
  potential to dangerous from at least a longevity perspective.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 249 PM CDT Thu Jul 17 2025

The combination of an approaching MCV with upper-level quasi-zonal
flow and effective front draped just south of the I-44 and I-70
corridors will lead to increasing development of showers and
thunderstorms this afternoon near around and ahead of the front. A
few thunderstorms could be severe this afternoon with MLCAPE of 1500
to 3000 J/kg and modest deep-layer wind shear of 15 to 25 kt. This
shear will limit the overall severe threat and organization of
thunderstorms into multicell clusters with families of wet
microbursts containing isolated damaging winds. Anomalous PW of over
2" and deep warm cloud depths (10+ kft) will also be favorable for
efficient heavy rainfall with isolated flash flooding where
thunderstorms train or backbuild into 10 to 15 kt southwesterly flow
at 850 hPa. The latest HREF LPMM illustrates the potential of very
localized 3 to 5" of rainfall. The greatest coverage of showers and
thunderstorms will be this afternoon and evening, but at least
isolated showers and thunderstorms are expected overnight across
portions of the area with a weak 20-kt west-southwesterly LLJ
overrunning the front stalling across southern MO providing the only
discernible source of forcing. Patchy fog may also develop where
clouds do not form overnight/Friday morning with very weak flow and
abundant moisture in the BL.

On Friday, the aforementioned front will lift back northward into
the CWA, providing a general focus for another round of showers and
thunderstorms Friday afternoon along/south of the I-70 corridor.
However, the exact location of the front and lack of appreciable
large-scale ascent decreases confidence in the location and coverage
of showers and thunderstorms which illustrated by differences across
CAMs. Model guidance point to instability and deep-layer wind shear
on Friday being similar to today, which suggests that a strong to
severe thunderstorm or two cannot be ruled out. Strengthening low-
level southerly flow/WAA will also help high temperatures warm a few
degrees from today and in the low-80s to near 90 F, but what will be
arguably more noticeable is another surge in dewpoints well into the
70s F.

Pfahler

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 249 PM CDT Thu Jul 17 2025

Upper-level quasi-zonal flow will very gradually transition to
broadly anticyclonic flow as a broad ridge across most of the
southern CONUS begins its initial amplification. This pattern will
be favorable for both increasing heat and locked-in moisture and
competitively frequent "ridge-running" shortwave troughs and MCVs
skirting the Mid-Mississippi River Valley or just northeast.
Ensemble model guidance indicates that the most favorable track for
rounds of showers and thunderstorms, organized into MCSs in some
cases, will clip the northern and eastern portions of the CWA
through Saturday which does include the potential for severe
thunderstorms and locally heavy rainfall if showers and
thunderstorms backbuild into a nocturnal LLJ in place. That being
said there is large amount of uncertainty regarding any impacts to
the CWA due to the influence of mesoscale features and evolutions.
With the favored track of showers and thunderstorms/MCSs lifting
toward the northeast by Sunday, confidence in heat and humidity also
increases through the weekend as probabilities of 100+ F heat index
values increase from 20 to 50 percent on Saturday to 50 to 80
percent on Sunday, mainly in the St. Louis metro and adjacent
central MO and southwestern IL.

Early next week, confidence further increases in widespread heat and
humidity as the upper-level ridge is progged to amplify more
aggressively with its axis near the Mid-Mississippi River Valley.
Accordingly, less the 30 percent of ensemble model membership have
any measurable rainfall Monday through mid-week along with high
temperatures in the 90s F to approaching 100 F and dewpoints in the
70s F supporting 100+ F heat index values (60 to 90+ percent
probabilities) nearly CWA-wide. Only around 25 percent of ensemble
model guidance allow the ridge to weaken and allow a return of
showers and thunderstorms along with the arrival/approach of a cold
front, which is really the only foreseeable support for a break in
the heat and humidity through next week. Confidence remains high
that this heat wave will be at least dangerous from a longevity
perspective and heat headline decisions will need to be made in the
coming days.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1243 PM CDT Thu Jul 17 2025

As areas of MVFR ceilings scatter this afternoon, redevelopment of
scattered to numerous showers and thunderstorms is also expected.
The greatest chance of thunderstorms is at St. Louis metro terminals
and locations to the south and southeast. Thunderstorms will be
capable of MVFR to IFR flight conditions and possibly gusty winds.
As a front becomes draped across the region tonight, the chance of
showers and thunderstorms will remain present but confidence is
higher in the development of lower ceilings overnight. At least MVFR
ceilings are forecast across portions of the area with more
uncertainty regarding whether IFR ceilings and/or fog also develops,
and their coverage. Ceilings will lift/scatter late Friday
morning/afternoon as the front lifts back north. Another round of
showers and thunderstorms is also anticipated, although confidence
is low in their coverage and location.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 17, 1:52 PM CST, 8 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
252 PM CDT Thu Jul 17 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-182000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
252 PM CDT Thu Jul 17 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely tonight. A few thunderstorms could be severe
this evening with isolated damaging winds and flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms Friday through Tuesday.

Confidence is increasing in a dangerous, long-duration heat wave
beginning sometime over the weekend into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Jul 17, 10:41 AM CST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1141 AM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     Tstm Wnd Dmg     1 SSE Jerseyville       39.10N 90.32W
07/16/2025                   Jersey             IL   Amateur Radio

            Corrects previous tstm wnd dmg report from 1
            SSE Jerseyville. HAM radio relayed a report
            of 60 mph wind gusts and 8 inch tree limbs
            down near Bluebird Lane and IL Route 109.
            Time estimated by radar.

&&

AE
Local storm report, Jul 17, 10:42 AM CST, 3 hours 18 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1142 AM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     Tstm Wnd Dmg     Jerseyville             39.12N 90.33W
07/16/2025                   Jersey             IL   911 Call Center

            Delayed report: Trees down throughout
            Jerseyville. Time estimated from radar.

&&

AE
Local storm report, Jul 17, 11:18 AM CST, 2 hours 42 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1218 PM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     Tstm Wnd Dmg     2 S Godfrey             38.94N 90.19W
07/16/2025                   Madison            IL   911 Call Center

            Delayed report: Tree down in the Godfrey
            area. Time estimated from radar.

&&

AE
Local storm report, Jul 17, 11:32 AM CST, 2 hours 28 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1232 PM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0226 AM     Tstm Wnd Dmg     3 NNW Plainview         39.20N 90.00W
07/17/2025                   Macoupin           IL   911 Call Center

            Delayed report: Tree down off of Valley Rd.
            Time estimated from radar.

&&

AE
Local storm report, Jul 17, 11:34 AM CST, 2 hours 26 minutes before
Preliminary Local Storm Report
National Weather Service St Louis MO
1234 PM CDT Thu Jul 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     Tstm Wnd Dmg     2 SSE White City        39.05N 89.75W
07/17/2025                   Macoupin           IL   911 Call Center

            Delayed report: Tree down along Rt 66. Time
            estimated from radar.

&&

AE

The radar

The St Louis radar (KLSX), 86 km away, was scanning. The volume nearest the first event began at 20:00 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, St. Clair

When
July 17, 2:00 PM CST to 3:15 PM CST
Where
St. Clair County, 3.13 mi ENE of Summerfield to 2.3 mi SSE of Sterling Place
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
38.614, -89.695

Heavy rain caused flash flood conditions on Route 13 south of Freeburg where 4 to 5 feet of water flooded the road. One car also stalled in water on US-50 west of Trenton where both directions were flooded.

Flash Flood, Clinton

When
July 17, 2:25 PM CST to 4:00 PM CST
Where
Clinton County, St Rose to 0.65 mi W of St Rose
Cause
Heavy Rain
Property damage
$1,000
Reported by
Public
Coordinates
38.680, -89.550

A caller reported that 4.05 inches of rain fell in 2 hours in St. Rose. Here, 2 to 3 feet of water was reportedly covering roads.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2025Every state in 2025This day in weather historyWarnings in Illinois, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1273634, 1273636.